Loperamide abuse is now considered a more economical option for people addicted to opioids. Recently, more individuals are turning to the diarrhea medicine loperamide to either get high or manage their withdrawal symptoms. Past beliefs were that this drug posed little to no threat for potential abuse due to its quick metabolism and ineffective ability to cross from the bloodstream to the brain. Scientists have revisited this viewpoint and determined that loperamide abuse is escalating.
Approved in 1976 by the U. S. Food and Drug Administration (FDA), loperamide was not initially deemed to have high medical risks. However, in 2016, the FDA issued a warning that high doses of this medicine can lead to cardiac dysrhythmias, other serious heart-related problems and possibly death. This has led to more in-depth studies into intentional abuse and misuse of loperamide.
A 2016 study published in the Journal of Emergency Medicine followed the misuse and abuse of loperamide during a six-year period. The results indicated that the number of cases nearly doubled between 2009 and 2015, of which, nearly one-third of the incidents involved teens and young adults. It was also found that there has been a significant increase in the online searches for “loperamide high” and “loperamide withdrawal” in recent years.
Abuse and intentional misuse of loperamide is increasing. Not only does loperamide have the potential to produce euphoric feelings, the information on how to generate these opioid-like states is readily available. With all of the heart-related side effects, getting high on anti-diarrhea medicine should not be an option.